On This Page
Darvocet and Darvon linked to severe heart arrhythmia
The recall came after the FDA determined that, after reviewing data from a new study, propoxyphene drugs caused severe heart disorders. At therapeutic doses, these dangerous drugs could significantly change the electrical activity of the heart. These changes, which were seen on an electrocardiogram, could increase the risk of developing a serious and deadly abnormal heart rhythm.
In effect, the agency concluded that the drug’s benefits no longer outweighed its risks. The recall in the United States came four years after propoxyphene-containing drugs were discontinued in Great Britain. In a separate study, propoxyphene drugs were linked to a higher sudden death rate than other more effective painkillers such as tramadol and hydrocodone.
Public Citizen petitioned the FDA in 1976 and in 2006, claiming drugs containing propoxyphene were unsafe. The health research group claims that between 1,000 and 2,000 Americans died due to the drug between 2005 and 2009. The recall was announced over a year after the FDA included a black box warning on Darvocet regarding an increased risk of fatal heart rhythm disorders.